Lexapro Withdrawal

by on May 14, 2012

If not properly discontinuing use of Lexapro (Escitalopram), patients may suffer from withdrawal. Withdrawal symptoms do not just occur when halting medications, in some cases they can also occur when dosage is decreased too quickly.  It is important to consider the implications of withdrawal regardless of how long Lexapro treatment has been in place.

It is important to acknowledge a difference between drug dependency or addiction, and withdrawal from prescribed drugs. Lexapro is not addictive so there is no desire to continue taking it once dosage has been decreased. There is, however, a period of time where the body has to adjust to this decrease in medication. Studies have not unanimously shown why patients suffer from withdrawal when discontinuing Lexapro. Scientists hypothesize that it may be due to a variety of factors, including the central nervous system needing time to readjust to the change in serotonin, or possibly a change in blood volume of the left prefrontal cortex and caudate nucleus.

Lexapro Withdrawal Symptoms

Up to 20% of people who reduce or halt use of Lexapro (Escitalopram) may suffer from withdrawal symptoms. These symptoms include:

  • Fatigue
  • Nausea
  • Sweating
  • Dizziness and balance issues
  • Headaches
  • Diarrhea
  • Sleep disturbances
  • Tremors and shaking
  • Sexual dysfunction

Another reported symptom has been called “brain shocks” or “brain zaps”. These terms are used to describe a withdrawal symptom that is described as feeling an electric shock sensation that is accompanied by dizziness, nausea and confusion.

How to Minimize Withdrawal Symptoms

Patients should not immediately and abruptly stop use of Lexipro. The most effective way to prevent withdrawal symptoms is to taper the use of Lexapro gradually. Health care professionals should be involved in determining the amount of decrease with Lexapro. It is usually spread out over a 6 to 8 week period, allowing the body to adjust along with the decreased dosage. Should any serious withdrawal symptoms occur, patients should discuss them with their physician and stretch out the tapering period.

Withdrawal symptoms often only occur with patients who have taken antidepressants for 6 weeks or longer. If present, withdrawal symptoms are usually temporary and can be dealt with by slowing the rate of reducing the medication.